Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 66, NWS JSJ

July 19, 2010

NWS JSJ issued this flash flood warning at Jul 19, 2010, 11:32 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2010, 11:32 AM CDT (16:32 UTC)
Expired
Jul 19, 2010, 2:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WGCA52 TJSJ 191632
FFWSJU
PRC037-053-089-103-119-191930-
/O.NEW.TJSJ.FF.W.0066.100719T1632Z-100719T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1232 PM AST MON JUL 19 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO
     RIO GRANDE

* UNTIL 330 PM AST

* AT 1224 PM AST...DOPPLER RADAR INDICATED ANOTHER ROUND OF SHOWERS 
AND THUNDERSTORMS MOVING ACROSS NORTHEASTERN PUERTO RICO. A LOCAL 
TRAINED SPOTTER HAS REPORTED ALMOST 3 INCHES OF RAIN HAS ALREADY 
FALLEN THIS MORNING RESULTING IN URBAN FLOODING AND SWOLLEN 
STREAMS. ANY ADDITIONAL INTENSE RAINFALL WILL RESULT IN FLASH 
FLOODING...AND WITH ANOTHER PULSE OF ENERGY NOW MOVING INTO THAT 
REGION...A FLASH FLOOD WARNING IS NOW IN EFFECT FOR THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1827 6581 1831 6588 1843 6588 1842 6571
      1833 6555 1815 6576

$$

AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 5:06 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 5:06 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
606 AM AST MON JUL 19 2010

.SYNOPSIS...A TROPICAL WAVE LOCATED JUST EAST OF THE U.S. VIRGIN
ISLANDS EARLY THIS MORNING...WILL MOVE WEST NORTHWEST ACROSS THE
REMAINDER OF THE LOCAL AREA TODAY THROUGH TONIGHT AND THEN SLOWLY
AWAY FROM THE LOCAL REGION TUESDAY AND TUESDAY NIGHT.

&&

.DISCUSSION...FOR TODAY THROUGH TONIGHT AND TUESDAY...TROPICAL
WAVE AXIS APPEARS TO BE LOCATED JUST EAST OF THE U.S. VIRGIN
ISLANDS EARLY THIS MORNING...AND WILL MOVE WEST NORTHWEST ACROSS
THE REMAINDER OF THE LOCAL AREA TODAY THROUGH TONIGHT AND THEN
SLOWLY AWAY FROM THE LOCAL REGION TUESDAY AND TUESDAY NIGHT. THIS
WAVE AND ITS ASSOCIATED MOISTURE WILL INTERACT WITH LOCAL EFFECTS
AND YET AGAIN FAVORABLE UPPER LEVEL CONDITIONS...TO PRODUCE
ANOTHER ROUND OF ACTIVE WEATHER...WITH SHOWERS AND THUNDERSTORMS...
PERIODS OF HEAVY RAINFALL...LIGHTNING AND LOCALLY STRONG AND
GUSTY (SQUALLY) WINDS ACROSS THE LOCAL ISLANDS...TODAY THROUGH
TONIGHT AND TUESDAY. STILL EXPECT URBAN AND SMALL STREAM FLOODING
TO OCCUR WITH THIS WAVE PASSAGE AND THE POTENTIAL STILL EXISTS
FOR AT LEAST SOME LOCALIZED FLASH AND RIVER FLOODING...AND THIS
WILL CONTINUE TO BE CLOSELY MONITORED. ALTHOUGH EXPECT SIGNIFICANT
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LOCALLY TODAY...GIVEN
SOMEWHAT DISORGANIZED AND SPOTTY RADAR APPEARANCE AT THIS TIME...
OPTED TO HOLD OFF ON A FLASH FLOOD WATCH. IN ADDITION...BANDS
AND LINES OF THUNDERSTORMS COULD AGAIN DEVELOP...RESULTING IN
SOME STRONG AND POTENTIALLY DAMAGING WIND GUSTS.

LOOKING AHEAD...MOISTURE STILL APPEARS TO LINGER THROUGH LATE
TUESDAY NIGHT/EARLY WEDNESDAY...WITH A BRIEF "DRIER" BREAK
POSSIBLE DURING WEDNESDAY...FOLLOWED BY ANOTHER SURGE OF MOISTURE
LATE WEDNESDAY AND WEDNESDAY NIGHT THROUGH MOST OF THURSDAY...WITH
A SECOND "DRIER" BREAK INDICATED AGAIN FOR THURSDAY NIGHT AND
FRIDAY.

&&

.AVIATION...TROPICAL WAVE AXIS IS OVER ANEGADA PASSAGE (JUST EAST
OF USVI) AND MOVING WEST NORTHWEST. IT WILL GIVE REGION ANOTHER
DAY OF SHOWERS/THUNDER. HAVE TIMED MOST LIKELY TIMES OF CONVECTION
IN TAFS ACCORDING TO PROXIMITY OF THE WAVE AND LOCATION OF BEST
700-500 MB VORTICITY ADVECTION ACCORDING TO NAM AND GFS MODELS.
THIS LEVEL SEEMED TO WORK PRETTY WELL FOR WHERE CONVECTION
OCCURRED ON SUNDAY. MIGHT EVEN NEED TO INCREASE MENTION OF SHOWERS
IN MOST 12Z TAFS SINCE THERE ARE SO MANY PASSING OVER THE
SURROUNDING WATERS ALREADY. MVFR EXPECTED IN SHOWERS WHILE
MOUNTAIN OBSCURATIONS WILL BE COMMON.

&&

.MARINE...GENERALLY EXPECT WINDS OF 13 TO 21 KNOTS AND SEAS OF 4
TO 9 FEET ACROSS THE REGIONAL WATERS THROUGH WEDNESDAY. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR MOST OF THE LOCAL COASTAL WATERS
TODAY AND SMALL BOAT OPERATORS SHOULD EXERCISE CAUTION ACROSS THE
REMAINDER OF THE WATERS. PLEASE REFER TO SJUCWFSJU FOR THE LATEST
FORECAST DETAILS AND SMALL CRAFT ADVISORY DELINEATION.

&&

.SITE SUPPORT...THE XXI CENTRAL AMERICAN AND CARIBBEAN SPORT
GAMES MAYAGUEZ 2010 ARE UNDER WAY AND A SPECTACULAR OPENING
CEREMONY WAS DELIVERED LATE SUNDAY AFTERNOON AND EARLY SUNDAY
EVENING. THE GAMES WILL CONTINUE THROUGH SUNDAY AUGUST 1. WFO SAN
JUAN WILL CONTINUE PROVIDING ON SITE AND IN OFFICE TEAM SUPPORT TO
THE PUERTO RICO EMERGENCY MANAGEMENT AGENCY (PREMA) AND OTHER
FEDERAL AGENCIES THROUGHOUT THIS EVENT. TEAM MEMBERS REMAIN ON
SITE IN MAYAGUEZ AND AT THE WFO AND DAILY BRIEFINGS FOR EMERGENCY
MANAGEMENT OFFICIALS WILL CONTINUE TODAY AT 9 AM.

THE WEATHER FOR TODAY AND TONIGHT THROUGH TUESDAY LOOKS RATHER
UNSETTLED ACROSS MOST OF THE GAME SITES...AS THE TROPICAL WAVE
MOVES SLOWLY ACROSS THE LOCAL AREA. THE TODAY WILL BEGIN WITH A
MIXTURE OF CLOUDINESS AND SUNSHINE WITH SCATTERED SHOWERS AND
POSSIBLY A THUNDERSTORM OR TWO. HOWEVER...AS DEEPER MOISTURE
CONTINUES TO SPREAD ACROSS THE LOCAL ISLANDS...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE PREVALENT AS THE DAY PROGRESSES...
WITH SOME MOVING INTO SOUTH AND EAST SECTIONS OF PUERTO RICO...
WHILE OTHER SHOWERS AND STORMS DEVELOP OVER THE CENTRAL AND
WESTERN INTERIOR AND WEST SECTIONS OF THE ISLAND. THESE SHOWERS
AND THUNDERSTORMS WILL LINGER INTO TONIGHT...WITH ADDITIONAL
ACTIVE WEATHER EXPECTED TUESDAY. THE POTENTIAL EXISTS FOR
FREQUENT LIGHTNING...HEAVY RAIN...BRIEF WIND GUSTS AND SOME MINOR
LOW LYING FLOODING AND PONDING OF WATER ON ROADWAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  87  77 /  70  70  70  70
STT  88  78  88  78 /  70  70  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY AMZ710...715...722...725 AND 732.
VI...SMALL CRAFT ADVISORY AMZ710...715...722...725 AND 732.
&&

GV/BCS
Hazardous weather outlook, Jul 19, 6:01 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
701 AM AST MON JUL 19 2010

AMZ710>745-PRZ001>013-201115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
701 AM AST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BE NUMEROUS AND THUNDERSTORMS ISOLATED IN A VERY
MOIST ATMOSPHERE. LOCALLY TORRENTIAL RAINS WILL OCCUR WHILE URBAN
AREAS AND SMALL STREAMS WILL BE FLOODED IN A FEW SPOTS. WIND
GUSTS FROM 25 TO 40 MPH WILL BE POSSIBLE IN PUERTO RICO...CULEBRA
AND VIEQUES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON
TUESDAY AS THE TROPICAL WAVE PASSES BY. URBAN AND SMALL STREAM
FLOODING IS LIKELY IN AREAS AND A FEW PLACES MAY EXPERIENCE RISES
IN MAIN-STEM RIVERS THAT APPROACH OR EXCEED FLOOD STAGES. ON
WEDNESDAY THROUGH SATURDAY SHOWERS WILL GRADUALLY BECOME SCATTERED
AND HEAVY RAIN WILL OCCUR ONLY IN ISOLATED LOCATIONS. LOCALLY GUSTY
WINDS WILL STILL BE POSSIBLE IN THIS UNSTABLE MIX.

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS ARE ENCOURAGED.

AMZ715-725-VIZ001-002-201115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
701 AM AST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE AS A TROPICAL
WAVE PASSES TODAY. URBAN AND SMALL STREAM FLOODING IS POSSIBLE
ALONG WITH WIND GUSTS TO 25 TO 35 MPH NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED FLOODING WILL STILL BE POSSIBLE IN SHOWERS AND ISOLATED
THUNDERSTORMS ON TUESDAY AS THE TROPICAL WAVE IS MOVING WEST.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE SCATTERED FROM
WEDNESDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...RAINFALL REPORTS GREATER THAN ONE
INCH ARE ENCOURAGED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:04 AM CDTSpecial Marine WarningJSJ116 min
Jul 19, 9:32 AM CDTAreal Flood AdvisoryJSJ6 hr
Jul 19, 10:27 AM CDTSpecial Marine WarningJSJ100 min
Jul 19, 11:22 AM CDTFlash Flood WatchJSJ3 days
Jul 19, 12:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 19, 1:20 PM CDTAreal Flood WarningJSJ8 hr
Jul 19, 1:39 PM CDTSpecial Marine WarningJSJ111 min
Jul 19, 1:55 PM CDTFlash Flood WarningJSJ3 hr
Jul 19, 2:27 PM CDTFlash Flood WarningJSJ4 hr
Jul 19, 3:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 19, 4:46 PM CDTSpecial Marine WarningJSJ119 min
Jul 19, 4:49 PM CDTAreal Flood AdvisoryJSJ4 hr
Jul 19, 6:49 PM CDTSpecial Marine WarningJSJ116 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.